question-icon

Brown spots on legs, not itchy, spreading. Have low BP and salt craving. Is pigmentation related to hormonal disturbance?

default
Posted on Sun, 1 Jul 2012
Question: Hi, a couple of days ago I noticed some large patches of brown spots on both my legs (inside, where the legs face each other)... I don't know where they came from! They are not itchy or anything. It seems they are spreading more ... I have extremely low blood pressure and salt craving since my childhood ... I will be visiting and Endo in a couple of months for Addison's disease, do you think this sudden growth of brown pigments are related to something hormonal or it might be just excessive dryness?
doctor
Answered by Dr. Rahul Tawde (8 hours later)
Hi,
Thanks for writing in. I appreciate the detailed history that you have provided.
Addison's disease can itself be associated with hyperpigmentation ( increased pigmentation) of exposed areas and buccal mucosal ( the lining in your mouth) pigmentation if steroid dosage is inadequate or if for some reason, requirements increase.
But in Addison's disease, in the absence of treatment, ACTH will be high and cortisol will be low. If both ACTH and cortisol are low, then still central or secondary hypocortisolism is possible which is not associated with hyperpigmentation.
In any form of adrenal deficiency, serum sodium will be low, potassium will be high and there can be metabolic acidosis as well ( which means the pH of your blood is low).
A thyroid problem wouldn't be expected to cause similar clinical picture.
From an endocrine point of view you need detailed evaluation to rule out adrenal insufficiency. Apart from that I can't think of any endocrine problem causing this sort of pigmentation along with the other symptoms you are suffering from.
So if your endocrine workup is normal, there can still be a non endocrine problem responsible for all this for which you will have to be evaluated in detail by an experienced physician. It is unlikely that it is excessive dryness since in that condition, we would not be looking at just patches of dry skin. You would have that stretched, dry and itchy feeling all over.

Hope this helps.
I will be available for follow up queries.

Above answer was peer-reviewed by : Dr. Aparna Kohli
doctor
default
Follow up: Dr. Rahul Tawde (6 hours later)
Thank you for your response!

So, what is about this whole salt craving and low blood pressure?

Thank you!
doctor
Answered by Dr. Rahul Tawde (1 hour later)
Hi,
Thanks for writing back.
Salt craving and low blood pressure are features that can be seen in Addison's disease. Salt craving and low BP can be caused by other causes like dehydration. Salt craving alone can be seen in a rare renal disorder called Bartter's syndrome and occasionally in rare endocrine disorders like hypoaldosteronism, hypoparathyroidism.
There are some other causes as well which are not relevant to our discussion.
It will need some diligent multi-speciality evaluation to find the underlying cause/causes of all your symptoms.
Hope this helps.
I hope I have addressed your concerns. I will be available for follow ups.
If you have no more queries, please close this discussion.
Regards

Above answer was peer-reviewed by : Dr. Aparna Kohli
doctor
default
Follow up: Dr. Rahul Tawde (1 hour later)
Thanks so much for your response.

So, this multi-specialty evaluation should come from which kinds of specialists?
doctor
Answered by Dr. Rahul Tawde (11 hours later)
A team of medical experts consisting of Physician, endocrinologist, gastroenterologist, dermatologist and psychiatrist.
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
default
Follow up: Dr. Rahul Tawde (5 minutes later)
Psychiatrist?!!! What is that for?

I would go with neurologist!
doctor
Answered by Dr. Rahul Tawde (10 hours later)
Hi,
Thanks for writing back.
Yes, an evaluation with a neurologist may also be required. In your history, you had mentioned about panic attacks and depression. That was the reason to include a psychiatrist. The sort of gastrointestinal problem you are suffering from including the addiction to domperidone and nexium may also have some psychological basis, which in my opinion which needs to be evaluated.

Hope this helps.
Regards
Above answer was peer-reviewed by : Dr. Aparna Kohli
doctor
Answered by
Dr.
Dr. Rahul Tawde

General & Family Physician

Practicing since :1980

Answered : 1 Question

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

180 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Brown spots on legs, not itchy, spreading. Have low BP and salt craving. Is pigmentation related to hormonal disturbance?

Hi,
Thanks for writing in. I appreciate the detailed history that you have provided.
Addison's disease can itself be associated with hyperpigmentation ( increased pigmentation) of exposed areas and buccal mucosal ( the lining in your mouth) pigmentation if steroid dosage is inadequate or if for some reason, requirements increase.
But in Addison's disease, in the absence of treatment, ACTH will be high and cortisol will be low. If both ACTH and cortisol are low, then still central or secondary hypocortisolism is possible which is not associated with hyperpigmentation.
In any form of adrenal deficiency, serum sodium will be low, potassium will be high and there can be metabolic acidosis as well ( which means the pH of your blood is low).
A thyroid problem wouldn't be expected to cause similar clinical picture.
From an endocrine point of view you need detailed evaluation to rule out adrenal insufficiency. Apart from that I can't think of any endocrine problem causing this sort of pigmentation along with the other symptoms you are suffering from.
So if your endocrine workup is normal, there can still be a non endocrine problem responsible for all this for which you will have to be evaluated in detail by an experienced physician. It is unlikely that it is excessive dryness since in that condition, we would not be looking at just patches of dry skin. You would have that stretched, dry and itchy feeling all over.

Hope this helps.
I will be available for follow up queries.